Ibuprofen (Advil, Motrin), Naproxen (Aleve), and Celecoxib (Celebrex) Can Cause Heart Attacks and Stroke.

July 2015

The Food and Drug Administration has issued a strong warning about the risk associated with common pain relievers, including Celebrex, Advil, Aleve, and Motrin. According to the FDA, consumers taking NSAIDs (nonsteroidal anti-inflammatory drugs) put themselves at risk of heart attacks and strokes during the first few weeks of taking the pain killers, even those who have no prior history of these health conditions.

According to FDA’s Judy Racoosin, MD, MPH, “There is no period of use shown to be without risk.” Racoosin also stated, “Everyone may be at risk – even people without an underlying risk for cardiovascular disease.”

The risk increaseibuprofen-shutterstock_907883-smaller-for-webs with higher NSAID doses and for those who have a history of heart disease. In fact, people who have already had a heart attack are at an increased risk of having another heart attack or dying of causes related to a heart attack if they are using NSAIDs. See the full FDA article here.

Previously, it was thought that the risk of heart attack and stroke associated with NSAIDs was only a concern for those taking the drugs over the long term.

NSAIDs

NSAIDs is short for Nonsteroidal Anti-Inflammatory Drugs. They are used to treat pain and reduce fever and can be purchased in prescription and non-prescription or OTC (over the counter) forms.

Common NSAIDs include:

  • Ibuprofen (Advil, Motrin)
  • Celecoxib (Celebrex)
  • Naproxen (Aleve)

Research studies have found that it’s common for people to take these drugs in higher doses and/or for longer periods of time than is recommended. I hear it all the time in my office – people take several Advil daily, even though the label states it should not be used longer than 3 days for fever or 10 days for pain. Often they’ve never read anything on the label other than the dosage amount.

Another factor of which to be aware is that NSAIDs are present in other types of OTC remedies. For example, a cold medicine that contains ibuprofen may be taken at the same time a person is taking Aleve for back pain.

What to Do in the Short Term

Given this new information, anyone taking NSAIDs needs to carefully consider their use of the drug.

  • It is vitally important that read and follow the labels of any prescription and non-prescription drugs that you take.
  • Take the lowest effective dose for the shortest period of time.
  • Avoid taking more than one medication with the same active ingredient, unless you are under the supervision of your health care provider.
  • The FDA advises that those with heart disease or high blood pressure consult their health care provider before using an NSAID.
  • Stop taking NSAIDs and get immediate medical assistance if you have symptoms such as chest pain, trouble breathing, sudden weakness in one side or part of your body, or sudden slurred speech.

What to Do Over the Long Term

OTC pain relievers are intended for temporary use. If you are in pain on a daily basis, you must find and treat the root source of the pain to find long-term relief. At Integrated Pain Solutions, we offer effective, drug-free, non-surgical treatments, including High Intensity Laser Therapy, for lasting relief from chronic pain. What’s more, we offer no-cost, no-obligation consultations. Don’t you owe it to yourself to explore all of your options?

Call us today at 800-244-PAIN (7246).

More from Integrated Pain Solutions:

Dr. Curt DraegerDr. Curt Draeger, DC, DACBOH, CCST is the treating doctor to Team USA’s Olympic decathletes and pro football players, founder of Integrated Pain Solutions, and co-developer of the latest generation of High Intensity Therapeutic Lasers.  His unique chronic pain treatment protocol provides lasting relief and healing to anyone suffering from chronic pain by combining High Intensity Laser Therapy with other manual therapies once reserved exclusively for professional athletes.